Labradoodle Forums banner

1 - 14 of 14 Posts

·
Registered
Joined
·
1,551 Posts
Discussion Starter #1
I posted in another thread that I developed tendonitis in my shoulder, possibly from the antibiotic I was taking for my pneumonia. I had an MRI done last week, and it's showing a rotator cuff tear, and I'll need surgery for it.... :evil: :evil: :evil: Again, NOT a happy camper.

The curious thing is, is that NONE of the doctors that I've seen, from the attending doc in the hospital to the orthopedist I'm seeing for the shoulder, is willing to admit that the Levaquin even MIGHT have been the cause.

See this:
http://tinyurl.com/5l4ery

I told the doctor that prescribed it in the hospital (not my regular doctor, this is someone I never saw before), and her response was "Oh, that's interesting. I didn't know that." I mentioned to the ortho doc that I was on Levaquin and steriods, and then ALLUVASUDDEN 5 days later I can't even move my arm, and just HOW does a person get a spontaneous ruptured tendon, and he's trying to tell me that it (the tendon damage) was probably already an ongoing process with me, and basically it just HAPPENED to occur as I was taking this drug. RIGHT.

Interesting side note - my best friend used to be a pharmaceutical rep for Ortho-McNeill, about 10 years ago, and coincidentally Levaquin was the drug she was representing. When I was telling her what was going on with me, no sooner did I get the word 'tendon" out of my mouth and she jumped in and said "Yup, that's the Levaquin!" So if this was known by pharm reps 10 years ago, why don't the majority of doctors know about this????

My feeling is, if it looks like a duck, and quacks like a duck, then it's a duck. Why is no one willing to even entertain the thought that the antibiotic just might have caused my rotator cuff tear???????
 

·
Registered
Joined
·
2,120 Posts
Lynn,
I'd be willing to BET that's what caused your tendonitis. My allergy dr. was going to prescribe an antibiotic for my sinus infection, and started to give me levaquin. Then he stopped and said "no, you're a runner, so that's probably not a good idea." He'd also heard about the problems with tendonitis and tendon damage associated with the drug. My guess is they don't want to open a can of worms (i.e. lawsuits) so most doctors won't admit the possible problems!
 
G

·
I agree with Kim. If it is listed in the package insert (let me know if you need me to find this) then the docs should be responsible. I would look into a lawsuit if I were you.
 

·
Registered
Joined
·
15,203 Posts
LYNN i am so sorry to hear this distressing news about you.

NOW have you done any internet searches too see if a possible lawsuit action is in progress OR that there are lawyers looking for people like you to come forward?
 

·
Registered
Joined
·
1,551 Posts
Discussion Starter #6
Thanks for the wishes and advice guys....

From what I've read so far, it looks like there's a class-action lawsuit (or there will be one) for the FDA to make this side effect a "black box warning". This means just that - the warning would be highlighted in larger letters, inside of a black box. Right now it's kinda buried among like 50 other side effects, and very easy to miss.

Now get this - my friend was just put on Levaquin the other day, and I told her about this. She checked the print-out of drug effects that the pharmacy includes with each prescription, and she said there's NO mention of tendon issues. So it seems that it's listed on SOME sources, but not all.

We have a lawyer friend, and we just ran it by him, and he said to have the surgery, see how the recovery is first; and then think about a possible suit. But I can't help but think of all those frivolous lawsuits when I even type the word 'lawsuit' :? ....but this would be bona fide, right? And then I think of personal injury lawyers, and sometimes they seem less-than-scrupulous.....ugh.
 

·
Registered
Joined
·
2,120 Posts
I know what you mean about personal injury lawyers....we do very little of that kind of work, mainly because of the reputation that attaches itself to you. Maybe you could ask your lawyer friend if he or she knows a reputable firm (preferably one who doesn't advertise on cable TV!!! :roll: ) who handles this type of action. I wouldn't just go to anyone for a medical malpractice matter....too much of the "old boy" system at work in that area!
 
G

·
I'm sure you are seeing MD's not wanting to get involved. If they say the drug caused this they should file an adverse reaction report with the FDA. Just more work for them. And if you sue, they will then be subpoenaed and need to go to court for you.
If you decide not to do the lawyer route, I would DEFINITELY make the manufacturer aware of the problem. By law, they are REQUIRED to file a report with the FDA. And maybe they would opt to pay for your surgery and related expenses (though I doubt it!)
http://www.fda.gov/medwatch/getforms.htm
 
G

·
PS: Lynn, I hope you are not in too much pain and recover quickly!

PSS: I used a lawyer off the internet for a car lemon law issue. I was skeptical but it worked out incredibly well. No fee until recovery and most cases do not get to court (as I would imagine happens with many medical injury cases.) It might be worth a try to contact that first lawyer that pops up in your link.
 

·
Banned
Joined
·
5,918 Posts
awwwh Lynn that sucks! I read the package insert and it's def listed as a possible side effect.

That is amazing that your docs won't consider that the meds could have caused your problem.
 

·
Registered
Joined
·
6,192 Posts
Lynn........I'm so sorry for all you're going through! I'm not one to get into a discussion on pharmaceuticals. I get far too political! In essence.....this really sucks!! Just a brief comment......the pharmaceutical companies have the FDA in their pocket! :evil:
I hope you feel better........(((((((((hugs))))))))
 

·
Registered
Joined
·
2,005 Posts
It's pretty frustrating to deal with "know it all" doctors who wont listen to new information from a patient because they didnt get it taught to them out of a book how many years ago. We had a similar thing with my wife's ankles (not drug related, but ignorant doctor not listening related) and i sympathize with you. The docs are going to keep using that dangerous drug until someone raises enough of a stink to get their attention. imagine if they prescribed it to a baseball player and he got an inury, they would hold a hearing before congress!
 
1 - 14 of 14 Posts
Top